Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 23, NWS Grand Forks, ND

June 3, 20117 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 3, 2011, 2:32 AM CDT for 7 counties in North Dakota. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2011, 2:32 AM CDT (07:32 UTC)
Expired
Jun 3, 2011, 3:30 AM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 83 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:44 AM CDTTSTM WND GST 6111 S Hamar, NDTHE WIND GUST WAS MEASURED AT THE NDAWN MESONET STATION LOCATED 8 MILES NORTH OF MCHENRY IN EDDY COUNTY.
Jun 3, 3:00 AM CDTTSTM WND DMG7 S Hamar, NDCATTLE PENS WERE DAMAGED AND A LARGE TANK WAS BLOWN ACROSS THE ROAD.
Jun 3, 3:25 AM CDTHAIL 0.75Larimore, ND
Jun 3, 3:40 AM CDTTSTM WND DMG3 W Park River, NDSEVERAL MATURE EVERGREEN TREES WERE UPROOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:25 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2239 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS53 KFGF 030732
SVRFGF
NDC005-027-035-039-063-071-099-030830-
/O.NEW.KFGF.SV.W.0023.110603T0732Z-110603T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
232 AM CDT FRI JUN 3 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  EDDY COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHWESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...
  NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
  EASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  WALSH COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 330 AM CDT

* AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF WARWICK
  TO 6 MILES NORTH OF REVERE...MOVING TO THE NORTHEAST AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TOLNA AND HAMAR AROUND 240 AM CDT.
  MCVILLE...STUMP LAKE AND PEKIN AROUND 245 AM CDT.
  DOYON AROUND 250 AM CDT.
  LAKOTA...SOUTHAM AND MAPES AROUND 255 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE KLOTEN...CRARY...LOGAN CENTER...PETERSBURG...LARIMORE AND
ORR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4855 9837 4854 9784 4816 9722 4767 9798
      4730 9847 4733 9851 4758 9852 4759 9914
TIME...MOT...LOC 0731Z 209DEG 63KT 4781 9883 4750 9827
WIND...HAIL 60MPH 1.00IN

$$

HOPPES
1 follow-up statement
757 
WWUS53 KFGF 030819
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
319 AM CDT FRI JUN 3 2011

NDC005-027-035-039-063-071-099-030830-
/O.CON.KFGF.SV.W.0023.000000T0000Z-110603T0830Z/
BENSON ND-EDDY ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-RAMSEY ND-
WALSH ND-
319 AM CDT FRI JUN 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WALSH...
EASTERN RAMSEY...NELSON...NORTHWESTERN GRAND FORKS...NORTHEASTERN
EDDY AND SOUTHEASTERN BENSON COUNTIES IN NORTHEAST NORTH DAKOTA...AND
NORTHEASTERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 330 AM
CDT...

AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR EDMORE TO LARIMORE...MOVING 
TO THE NORTHEAST AT 60 MPH. ALSO A TORNADO WARNING REMAINS IN EFFECT 
FOR NELSON COUNTY.  

SEVERE THUNDERSTORMS WILL BE NEAR...
  LANKIN...INKSTER AND HONEYFORD AROUND 325 AM CDT.
  PARK RIVER...VOSS AND VESELEYVILLE AROUND 330 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS
INCLUDE FORDVILLE...FAIRDALE...ADAMS...PISEK...JOHNSTOWN AND FOREST
RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

&&

LAT...LON 4854 9838 4854 9784 4816 9722 4758 9810
      4792 9888
TIME...MOT...LOC 0818Z 210DEG 51KT 4847 9842 4796 9757

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:15 AM CDT, 17 minutes earlier.

Area forecast discussion, Jun 3, 2:15 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
215 AM CDT FRI JUN 3 2011

.SHORT TERM...MAIN CONCERN WILL BE SEVERE POTENTIAL INTO THE EARLY
MORNING HOURS. COMPLEX WITH STRONG STRAIGHT LINE WINDS (60-90MPH)
LOCATED JUST WEST OF THE FA (JUST WEST OF JAMESTOWN). MID-LEVEL
WINDS INCREASE OVERNIGHT SO POTENTIAL FOR STRONG WINDS TO CONTINUE
DEFINITELY DOES EXIST. THIS COMPLEX EXPECTED TO RIDE MID-LEVEL
CAPPING...WHICH WOULD PUT IN ON A PATH FROM JMS-GFK-BDE (WHERE
SEVERE THUNDERSTORM WATCH HAS BEEN POSTED). MUCAPE 3000-4000 J/KG
AND DEEP LAYER SHEAR NR 50 KNOTS WILL SUPPORT SEVERE POTENTIAL
ACROSS THIS AREA.

SFC TROUGH WILL BE NEAR THE VALLEY 12Z...AND ACROSS THE FAR
EASTERN FA AROUND 21Z. THINK THAT WARM MID-LEVEL TEMPS WILL
PREVENT MUCH RE-DEVELOPMENT DURING THE MORNING HOURS...AND THAT
SCATTERED STORMS WILL BE POSSIBLE EAST OF THE VALLEY AFTER 18Z.
SEVERE THREAT APPEARS MINIMAL GIVEN CURRENT EXPECTED SPEED OF SFC
TROUGH. HOWEVER...IF THIS TIMING SLOWS THAN THE FAR EAST COULD
HAVE A GREATER RISK FOR SEVERE STORMS THIS AFTERNOON.

WINDS WILL BECOME WEST BEHIND SFC TROUGH AND STRONGER. STRONGEST
WINDS WILL BE ACROSS THE NW FA WHERE 850MB SPEEDS ARE NR 35 KNOTS.
GIVEN WINDS ALOFT...THINK SUSTAINED SPEEDS WILL BE JUST BELOW
ADVISORY CRITERIA. ALTHOUGH 850MB TEMPS COOL TODAY...WESTERLY LOW-
LEVEL FLOW AND SUNSHINE SHOULD ALLOW TEMPS TO RISE INTO THE
70S...POSSIBLY NR 80F.

UPPER WAVE MOVES EAST ACROSS CANADA ON SATURDAY...SENDING A WEAK
COLD FRONT INTO THE NORTHERN FA. ISOLD-SCATTERED SHOWERS/THUNDER
POSSIBLE ACROSS THE NORTHERN FA WITH SFC CONVERGENCE. SFC HIGH
PRESSURE WORKS INTO THE REGION FOR SUNDAY.

.LONG TERM (MON-THUR)...THE MODELS ARE IN DECENT AGREEMENT IN THE
LONG TERM PERIOD. IT LOOKS LIKE AN UPPER LEVEL RIDGE WILL BEGIN TO
SLIDE INTO THE NORTHERN PLAINS...WHICH SHOULD PROVIDE WARMER WEATHER
DURING THE PERIOD. MOISTURE WILL ALSO BE INCREASING. SHOWERS AND
STORMS ARE POSSIBLE MONDAY WEST OF THE VALLEY...AND THEN CHANCES
INCREASE AND SPREAD EASTWARD TO THE REST OF THE FORECAST AREA MONDAY
NIGHT INTO TUESDAY.

&&

.AVIATION...THUNDERSTORM COMPLEX WILL LIKELY AFFECT MOST TAF SITES
INTO THE EARLY MORNING HOURS. THE REMAINDER OF THE DAY WILL LIKELY
BE VFR...WITH GUSTY WESTERLY WINDS. THUNDER RE-DEVELOPMENT
POSSIBLE THIS AFTERNOON FOR KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/GRG
Hazardous weather outlook, Jun 2, 4:38 AM CDT, 21 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 AM CDT THU JUN 2 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
438 AM CDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION.
AN ISOLATED STRONG STORM IS POSSIBLE ACROSS NORTHEASTERN NORTH
DAKOTA TODAY. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL
BE THIS EVENING...ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST OF
THE RED RIVER VALLEY. THE MAIN THREAT WILL BE LARGE HAIL AND
STRONG WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE ACROSS THE
ENTIRE REGION TONIGHT. SEVERE POTENTIAL AND TIMING WITH THIS
COMPLEX IS UNCERTAIN AT THIS TIME. STRONG WINDS AND LARGE HAIL
WOULD BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER
VALLEY FRIDAY MORNING AND EARLY AFTERNOON.

THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:11 AM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele64 min
Jun 3, 2:34 AM CDTSevere Thunderstorm WarningFGFBarnes, Steele, Traill28 min
Jun 3, 3:12 AM CDTTornado WarningFGFNelson48 min
Jun 3, 3:30 AM CDTSevere Thunderstorm WarningFGFCavalier, Grand Forks, Nelson, Pembina, Walsh60 min
Jun 3, 3:39 AM CDTTornado WarningFGFPembina, Walsh51 min
Jun 3, 4:23 AM CDTSevere Thunderstorm WarningFGFPembina24 min
Jun 3, 4:32 AM CDTAreal Flood AdvisoryFGFNelson, Pembina, Walsh6 hr
Jun 3, 6:54 AM CDTWind AdvisoryFGFBenson, Cavalier, Ramsey, Towner, Walsh14 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.